Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 211, NWS Atlanta, GA

February 23, 2020Chattahoochee County, Muscogee County, Georgia; Lee County, Russell County, Alabama

NWS Atlanta, GA issued this river flood warning at Feb 23, 2020, 6:08 AM EST for Chattahoochee County, Muscogee County, Georgia; Lee County, Russell County, Alabama. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Feb 23, 2020, 6:08 AM EST (11:08 UTC)
Expired
Feb 23, 2020, 10:28 AM EST
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Lee County, AL, Russell County, AL, Chattahoochee County, GA, Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 71 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River at 14th Street at Columbus (CBUG1). The gauge peaked at 26.97 ft at Feb 23, 2020, 6:00 AM EST.

actionminormoderate2530354002/2302/24
Action stage
25 ft
Minor stage
27 ft
Moderate stage
42 ft
Major stage
47 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02341460, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

256 
WGUS42 KFFC 231108
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
608 AM EST Sun Feb 23 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

ALC081-113-GAC053-215-240108-
/O.NEW.KFFC.FL.W.0211.200223T1108Z-200224T0200Z/
/CBUG1.1.ER.200223T1048Z.200223T1200Z.200223T2000Z.NO/
608 AM EST Sun Feb 23 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Chattahoochee River near Columbus.
* From this morning until this evening.
* At 545 AM Sunday the stage was 27 feet, and rising.
* Minor flooding is forecast to continue.
* Flood stage is 27 feet.
* The river is forecast to continue rising, reaching to near 27.2 feet 
  by late this morning. The river will fall below flood stage by late 
  this afternoon.
* At 27 feet, minor flooding occurs along the river upstream and 
  downstream from the gage on the 14th Street bridge. Portions of the 
  River Walk in Columbus begin to flood and will be closed to the 
  public. The water level approaches the foundation of the Phenix City 
  Amphitheater in Alabama.
  

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$
1 follow-up statement
853 
WGUS82 KFFC 231528
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1028 AM EST Sun Feb 23 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties

 
ALC081-113-GAC053-215-231558-
/O.CAN.KFFC.FL.W.0211.000000T0000Z-200224T0200Z/
/CBUG1.1.ER.200223T1109Z.200223T1115Z.200223T1119Z.NO/
1028 AM EST Sun Feb 23 2020

The Flood Warning is cancelled for
  The Chattahoochee River near Columbus.
* This takes effect immediately.
* At 10 AM Sunday the stage was 26.8 feet...and falling.
* Flood stage is 27 feet.
* The creek/river will continue to fall.
* At 27 feet...Flood stage is reached. Minor flooding occurs along 
  the river upstream and downstream from the gage on the 14th Street 
  bridge. Portions of the River Walk in Columbus begin to flood and 
  will be closed to the public. The water level continues to approach
  the foundation of the Phenix City Amphitheater in Alabama.
  

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 23, 2:20 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 23, 2:20 AM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
220 AM EST Sun Feb 23 2020

.SHORT TERM /Today through Monday/...

Unfortunately, the much-needed dry weather will be coming to an end
through the short term. The daylight hours today will be salvaged,
however, as exiting surface high pressure hangs on, though high and
mid-level clouds will be on the increase through the day. By late
evening, a few isentropic showers will initially begin to increase
in northwest Georgia, and shower coverage will continue to increase
across north Georgia into Monday morning.

As the upper shortwave trough and surface low track from the
Southern Plains into the Ohio Valley through the day Monday, the
surface cold front will continue its eastward advancement toward the
Southeast. Widespread rainfall will continue to overspread the area
through the day Monday as the warm front lifts northward with the
greatest coverage and heavier rainfall rates increasing Monday
afternoon. A couple of days of dry weather have helped lower streams
and rivers, but increasing rainfall rates beginning Monday afternoon
may begin to lead to some rises on local waterways and localized
minor flooding issues. However, significant widespread hydrological
issues are not expected at this time given current forecast QPF.
While an embedded thunderstorm or two is possible Monday afternoon,
instability will be insufficient for widespread thunderstorm
activity.

Otherwise, much of northeast Georgia will remain under the influence
of a surface wedge through the day, making for a raw and wet Monday.
Temperatures in these areas will struggle to rise above 50 degrees,
while areas in central Georgia south of the warm front will warm
into the 60s.

RW

.LONG TERM /Monday Night through Saturday/...

No big changes made to the general trends through the extended
forecast period. Biggest rainfall totals associated with the system
early in the week are centered across our central Georgia counties,
generally 1.5-2.5 inches along and south of the fall line. Still
seeing sufficient instability for thunder Monday night across the
area, lingering in the far south Tuesday. Models still having
difficulty generating more than chance PoPs with the secondary short
wave Wednesday-Wednesday night, and very little QPF. Should see some
isolated to scattered precipitation into Wednesday night for some
mix and/or change-over to snow across the far north. With very
limited moisture to work with, not seeing much chance for
accumulations right now, but we will need to keep a close eye on the
trends over the next few model cycles.

Good shot of cold air pushes in for the end of the week into next
weekend. Another short wave sweeps through the region Friday night
into Saturday, but still looking at very limited moisture available
for any precipitation.

20

&&

.AVIATION...
06Z Update...
VFR conditions are expected to persist through the end of this TAF
period before lower cigs begin to encroach, though cigs in the
080-120 range will increase after 18z. There is a chance for a
shower at ATL sites after 06-08z Monday. Near calm winds this
morning will be SW at 5 kts or less after 15z.

//ATL Confidence...06Z Update...
High confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          57  43  51  49 /   5  40  90 100
Atlanta         55  44  53  51 /  10  50 100  90
Blairsville     53  38  47  46 /  10  70 100  90
Cartersville    55  42  52  50 /  10  60 100  90
Columbus        59  47  61  57 /   5  30  90  90
Gainesville     55  42  48  47 /   5  50 100  90
Macon           60  46  61  56 /   5  20  80  90
Rome            54  42  52  50 /  20  70 100  90
Peachtree City  57  43  56  52 /  10  50  90  90
Vidalia         64  48  68  58 /   5  20  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....20
AVIATION...RW
Hazardous weather outlook, Feb 23, 5:03 AM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
503 AM EST Sun Feb 23 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
503 AM EST Sun Feb 23 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance of isolated thunderstorms Monday through Tuesday.
The primary threat from any thunderstorms will be occasional
lightning, heavy rain and gusty winds.

There is a chance for some wintry weather across the far north
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit impact weather reports through the web by going to
weather.gov/atlanta.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:31 PM ESTRiver Flood WarningFFCMontgomery, Telfair, Wheeler23 days

Nearby

River Flood Warnings in Georgia, 2020River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.